×

zbMATH — the first resource for mathematics

Solving a class of asymmetric variational inequalities by a new alternating direction method. (English) Zbl 0959.49009
Summary: The augmented Lagrangian method (also referred to as an alternating direction method) solves a class of Variational Inequalities (VI) via solving a series of sub-VI problems. The method is effective whenever the subproblems can be solved efficiently. However, the subproblem to be solved in each iteration of the augmented Lagrangian method itself is still a VI problem. It is essentially as difficult as the original one, the only difference is that the dimension of the subproblems is lower. In this paper, we propose a new alternating direction method for solving a class of monotone variational inequalities. In each iteration, the method solves a convex quadratic programming with simple constraints and a well-conditioned system of nonlinear equations. For such ‘easier’ subproblems, existing efficient numerical softwares are applicable. The effectiveness of the proposed method is demonstrated with an illustrative example.

MSC:
49J40 Variational inequalities
65K10 Numerical optimization and variational techniques
90C20 Quadratic programming
90C25 Convex programming
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Dafermos, S., Traffic equilibrium and variational inequalities, Transportation science, 14, 42-54, (1980)
[2] Lemke, C.E., Bimatrix equilibrium points and mathematical programming, Management science, 11, 681-689, (1965) · Zbl 0139.13103
[3] Nagurney, A., Network economics, A variational inequality approach, (1993), Kluwer Academic Dordrecht · Zbl 0873.90015
[4] Nagurney, A.; Ramanujam, P., Transportation network policy modeling with goal targets and generalized penalty functions, Transportation science, 30, 3-13, (1996) · Zbl 0849.90055
[5] Taji, K.; Fukushima, M.; Ibaraki, T., A globally convergent Newton method for solving strongly monotone variational inequalities, Mathematical programming, 58, 369-383, (1993) · Zbl 0792.49007
[6] Harker, P.T.; Pang, J.S., Finite-dimensional variational inequality and nonlinear complementarity problems: A survey of theory, algorithms and applications, Mathematical programming, 48, 161-220, (1990) · Zbl 0734.90098
[7] Harker, P.T.; Xiao, B., Newton’s method for the nonlinear complementarity problem: A B-differentiable equation approach, Mathematical programming, 48, 339-357, (1990) · Zbl 0724.90071
[8] He, B.S., A projection and contraction method for a class of linear complementarity problem and its application in convex quadratic programming, Applied mathematics and optimization, 25, 247-262, (1992) · Zbl 0767.90086
[9] He, B.S., A new method for a class of linear variational inequalities, Mathematical programming, 66, 137-144, (1994) · Zbl 0813.49009
[10] He, B.S., A class of projection and contraction method for monotone variational inequalities, Appl. mathematics and optimization, 35, 69-76, (1997) · Zbl 0865.90119
[11] Isac, G., Complementarity problems, lecture notes in mathematics, 1528, (1992), Springer-Verlag Berlin
[12] Nagurney, A.; Thore, S.; Pan, J., Spatial market policy modeling with goal targets, Operations research, 44, 393-406, (1996) · Zbl 0855.90030
[13] Noor, M.A., Some recent advances in variational inequalities, part I. basic concepts, New Zealand J. math., 26, 53-80, (1997) · Zbl 0886.49004
[14] Noor, M.A., Some recent advances in variational inequalities, part II. other concepts, New Zealand J. math., 26, 229-255, (1997) · Zbl 0889.49006
[15] Fukushima, M., Equivalent differentiable optimization problems and descent methods for asymmetric variational inequality problems, Mathematical programming, 53, 99-110, (1992) · Zbl 0756.90081
[16] Noor, M.A., An implicit method for mixed variational inequalities, Appl. math. lett., 11, 4, 109-113, (1998) · Zbl 0941.49005
[17] Gabay, D., Applications of the method of multipliers to variational inequalities, (), 299-331
[18] Gabay, D.; Mercier, B., A dual algorithm for the solution of nonlinear variation problems via finite-element approximations, Computers math. applic., 2, 1, 17-40, (1976) · Zbl 0352.65034
[19] Glowinski, R., Numerical methods for nonlinear variational problems, (1984), Springer-Verlag New York · Zbl 0575.65123
[20] Glowinski, R.; Lions, J.L.; Tremolieres, R., Numerical analysis of variational inequalities, (1981), North-Holland Amsterdam · Zbl 0508.65029
[21] He, B.S.; Yang, H., Some convergence properties of a method of multipliers for linearly constrained monotone variational inequalities, Operation research letters, 23, 151-161, (1998) · Zbl 0963.49006
[22] Bazaraa, M.S.; Shetty, C.M., (), 438-447
[23] Dennis, J.E.; Schnabel, R.B., Numerical methods for unconstrained optimization and nonlinear equations, (1983), Prentice-Hall Englewood Cliffs, NJ · Zbl 0579.65058
[24] Fletcher, R., Practical methods of optimization, (1985), Wiley New York · Zbl 0905.65002
[25] Ortega, J.M.; Rheiboldt, W.C., Iterative solution of nonlinear equations in several variables, (1970), Academic Press New York · Zbl 0241.65046
[26] Rice, J.R., ()
[27] Pang, J.S., Error bounds in mathematical programming, Mathematical programming, 79, 299-332, (1997) · Zbl 0887.90165
[28] Yang, H., Multiple equilibrium behaviors and advanced traveler information systems with endogenous market penetration, Transportation research B, 32, 205-218, (1998)
[29] He, B.S., Inexact implicit method for general monotone variational inequalities, Mathematical programming, 86, 199-217, (1999) · Zbl 0979.49006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.